Texas, 2026

Hail in Texas, March 4 to 5, 2026

March 4 to 5, 2026 · NWS AMA · 4 events in 3 counties and zones

On the night of the 3rd and 4th of March, an upper level system moved in to the combined Panhandles sparking a line of thunderstorms running southwest to northeast across the central Texas Panhandle. The southern most storm developed into a severe storm that dropped hail up to 2 in diameter across Potter and Randall County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On the night of the 3rd and 4th of March, an upper level system moved in to the combined Panhandles sparking a line of thunderstorms running southwest to northeast across the central Texas Panhandle. The southern most storm developed into a severe storm that dropped hail up to 2 in diameter across Potter and Randall County. On the evening of the 5th of March increase moisture advection in the southeastern Panhandles provided instability for severe thunderstorms. This time in the southeastern Panhandles. One of these storms dropped hail up to 1.7 in Collingsworth County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 3, 11:25 PM CST, 56 minutes earlier. Its key messages:

  • Issued at 1118 PM CST Tue Mar 3 2026
  • Low chance for a few strong or severe thunderstorm tonight into Wednesday morning for the eastern Panhandles.
  • Increasing potential for more of the combined Panhandles to see showers and thunderstorms with some severe on Thursday. However, there are some factors that could greatly limit this threat.
  • Elevated to critical fire weather conditions can return on Friday for much of the Panhandles.
Area forecast discussion, Mar 3, 11:25 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1125 PM CST Tue Mar 3 2026

...New KEY MESSAGES, SHORT TERM, LONG TERM, AVIATION...

.KEY MESSAGES...
Issued at 1118 PM CST Tue Mar 3 2026

- Low chance for a few strong or severe thunderstorm tonight into
  Wednesday morning for the eastern Panhandles.

- Increasing potential for more of the combined Panhandles to see
  showers and thunderstorms with some severe on Thursday. However,
  there are some factors that could greatly limit this threat.

- Elevated to critical fire weather conditions can return on
  Friday for much of the Panhandles.

&&

.SHORT TERM...
(Tonight through Thursday night)
Issued at 1118 PM CST Tue Mar 3 2026

Thunderstorms are still forecast for tonight, mainly across the
northeastern combined Panhandles. Storms are still expected to
develop starting in the 11 PM to 1 AM timeframe and may linger to
sunrise on Wednesday morning. The latest CAMs have been continuously
hinting at a thin line of storms developing overnight, from roughly
the central TX Panhandle (around Amarillo to Borger) and up to the
northeastern Panhandles. Forecast soundings indicate a decent amount
of elevated CAPE (1000-1500 J/kg) which could lead to a large hail
threat. Current expectation is that hail could be as large as
quarters, but if the more aggressive guidance pans out, hail up to
ping pong ball cannot be ruled out. Storms should be east of the
forecast area by sunrise on Wednesday.

The upper level system that supplied the thunderstorm chances
tonight will continue to slowly move east across Kansas/Nebraska on
Wednesday. With the CWA being on the southwest side of this low
pressure system, dry conditions are anticipated on Wednesday after
the showers and storms exit off to the east during the morning.
Cooler temperatures in the 60s are expected due to low clouds
remaining across the area through mid day as well as us being behind
a cold front.

For Thursday, a storm system is forecast to dig south from the
Pacific Northwest towards the Intermountain West during the day.
With southerly to southwesterly flow in the low levels, this will
allow Gulf of America moisture to increase across the southern
High Plains on Thursday. As dry air moves in across the west, the
first typical dry line severe thunderstorms set-up is looking like
it may pan out during the afternoon into the evening hours.
Forecast guidance continues to paint a good swath of 1000-1500
J/kg MLCAPE over the central to eastern Panhandles. This
instability looks to be collocated with sufficient shear,
including in the low levels. These ingredients are favorable for
the development of severe thunderstorms on Thursday afternoon into
the evening. The primary hazards would be large hail (especially
with it being March and the mid levels are quite cold) and
damaging winds, however, a low threat for a tornado may also arise
given the decent shear in the lowest layers. This severe
thunderstorm risk is highly contingent on surface heating
occurring though, which is not certain to occur on Thursday. To
start the day, low clouds will be in place across the region. Just
how quickly the low clouds erode and clear out varies
tremendously in the model guidance. The longer the clouds stick
around, the less heating we can get to break the low level
inversion. No surprise, but the notoriously dry biased GFS does
erode clouds very quickly, but the moisture rich NAM keeps low
clouds across the area all day. The CAMs that do lead to
thunderstorm development, do not develop any storms before 5-6 PM,
which seems like a reasonable scenario as there will need to be
some heating to allow the cap to break. To sum up everything, the
potential is there for severe thunderstorms on Thursday, but will
depend heavily on just how quickly the low clouds clear out
throughout the day. If storms do form, the severe storm threat
should end by early Friday morning as storms move off to the east.

Muscha

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 1118 PM CST Tue Mar 3 2026

An H500 low pressure system should be located across Colorado to
start the day on Friday. A stacked jet max will be located on the
southeastern portion of the trough over eastern New Mexico into the
southern High Plains. This feature will move across the Panhandles
on Friday, which will aid in leading to strong winds during the day.
As the low pressure system moves east to northeast on Friday, this
will create a dry slot across the region leading to much drier
conditions. Mid level capping will limit the highest wind gust
potential on Friday, but low level winds will be strong in the
morning to early afternoon time frame which appears to be the best
window for the strongest wind gusts during the day. A few wind gusts
getting close to 50-60 mph from late morning to early afternoon
certainly cannot be ruled out, especially across the northwestern
Panhandles. Widespread wind gusts in the 30-45 mph range should be
anticipated given the winds at the top of the boundary layer during
the day. Even though some rainfall is expected tonight and Thursday,
it would likely take quite a bit (at least a half inch if not three-
quarters of an inch) to alleviate some of the fire weather
concerns for Friday. In either case, critical fire weather
conditions are expected across at least the central and west due
to the dry and windy conditions.

As the low pressure system moves north of the Panhandles on Friday
night, a cold front will propel southward across the Plains and
should be south of the area by Saturday morning. This will lead to
cooler highs on Saturday, with current forecast temperatures topping
out in the 60s. Latest model guidance indicates that a cutoff low
pressure system may remain near Baja California through the
remainder of the weekend, this leads to southwest to west flow over
the southern High Plains. Strong WAA returns as early as Sunday into
Monday, with highs increasing quickly back into the 70s and
widespread 80s on Monday. The previously mentioned cutoff low may
start to move east on Monday and PVA ahead of the system may combine
with moisture to lead to rain chances across portions of the area on
Monday night. Models struggle with these cutoff lows with how
quickly they move out and the exact track, so confidence in any rain
remains low at this time.

Muscha

&&

.AVIATION...
(06Z TAFS)
Issued at 1118 PM CST Tue Mar 3 2026

Low cloud decks are or will be impacting KGUY and KAMA tonight,
along with a low chance for KAMA to have a thunderstorm develop in
the area. We will monitor this for potential amendments overnight.
Winds out of the north at 5-15 kts will settle out of the south
towards the end of the period. VFR conditions are forecast at KDHT
throughout the period.

Harrel

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...05
LONG TERM....05
AVIATION...38
Hazardous weather outlook, Mar 4, 12:20 AM CST, 1 minute before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1220 AM CST Wed Mar 4 2026

OKZ001>003-TXZ001>020-317-041830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1220 AM CST Wed Mar 4 2026

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

A storm or two could become severe with large hail being the
primary hazard in addition to lightning this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday there is a chance for severe thunderstorms across the
central and eastern Panhandles. Primary hazards include large
hail, damaging winds, and the very low threat for a tornado.

Friday will have a high chance of very dry conditions with
critical fire weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Mar 3, 11:28 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1128 PM CST Tue Mar 3 2026

TXZ004-005-009-010-040600-
Hemphill TX-Ochiltree TX-Roberts TX-Lipscomb TX-
1128 PM CST Tue Mar 3 2026

...A STRONG THUNDERSTORM WILL IMPACT WESTERN LIPSCOMB...NORTHERN
ROBERTS...NORTHWESTERN HEMPHILL AND SOUTHERN OCHILTREE COUNTIES
THROUGH MIDNIGHT CST...

At 1127 PM CST, Doppler radar was tracking a strong thunderstorm 6
miles south of Wolf Creek Park, or 20 miles northwest of Canadian,
moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lipscomb and Wolf Creek Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3606 10016 3592 10090 3597 10109 3613 10105
      3644 10029
TIME...MOT...LOC 0527Z 247DEG 31KT 3612 10063

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Muscha
Special weather statement, Mar 3, 11:42 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1142 PM CST Tue Mar 3 2026

TXZ016-017-040630-
Randall TX-Deaf Smith TX-
1142 PM CST Tue Mar 3 2026

...STRONG THUNDERSTORMS WILL IMPACT RANDALL AND EASTERN DEAF SMITH
COUNTIES THROUGH 1230 AM CST...

At 1142 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Summerfield to 6 miles east of Hereford to 3
miles southeast of Umbarger. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Amarillo, Hereford, Canyon, Lake Tanglewood, Mescalero Park, Buffalo
Lake, Dawn, Umbarger, and Timbercreek Canyon.

This includes Interstate 27 between mile markers 100 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3475 10257 3508 10244 3518 10195 3518 10170
      3475 10192
TIME...MOT...LOC 0542Z 216DEG 25KT 3475 10248 3482 10228 3492 10206

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Muscha
Special weather statement, Mar 3, 11:58 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1158 PM CST Tue Mar 3 2026

OKZ003-TXZ005-040645-
Beaver OK-Lipscomb TX-
1158 PM CST Tue Mar 3 2026

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BEAVER AND LIPSCOMB
COUNTIES THROUGH 1245 AM CST...

At 1158 PM CST, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Follett, or 10 miles north of Lipscomb, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lipscomb, Follett, Darrouzett, and Slapout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3608 10046 3644 10052 3676 10000 3621 10000
TIME...MOT...LOC 0558Z 237DEG 36KT 3638 10023

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Muscha

The radar

The Amarillo radar (KAMA), 23 km away, was scanning. The volume nearest the first event began at 06:21 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Randall

When
March 4, 12:21 AM CST to 12:26 AM CST
Where
Randall County, 7.84 mi WSW of Amarillo to 5.84 mi WSW of Amarillo
Measured
1.5 in hail
Property damage
$5,000
Reported by
NWS Employee
Coordinates
35.160, -101.950

Ping pong ball sized hail fell on the west side of Amarillo.

Hail, Randall

When
March 4, 12:21 AM CST
Where
Randall County, 5.5 mi WNW of Timbercreek Canyon
Measured
1 in hail
Reported by
Public
Coordinates
35.080, -101.910

Hail, Potter

When
March 4, 12:26 AM CST to 12:31 AM CST
Where
Potter County, 5.78 mi W of Amarillo to 3.46 mi WNW of Amarillo
Measured
2 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
35.184, -101.921

Hail of mostly nickel to quarter size fell across the western and northwestern side of Amarillo. However, hail of two inches in diameter fell near I-40 and Coulter Street. In addition, hail of golfball size fell to the west-northwest of Amarillo.

Hail, Collingsworth

When
March 5, 7:56 AM CST to 7:56 PM CST
Where
Collingsworth County, 8.57 mi SSW of Quail
Measured
1.75 in hail
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
34.770, -100.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2026Every state in 2026This day in weather historyWarnings in Texas, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1318179, 1321678, 1318177, 1318180.